Log in with your email address username.

×

Important notice

doctorportal Learning is on the move as we will be launching a new website very shortly. If you would like to sign up to dp Learning now to register for CPD learning or to use our CPD tracker, please email support@doctorportal.com.au so we can assist you. If you are already signed up to doctorportal Learning, your login will work in the new site so you can continue to enrol for learning, complete an online module, or access your CPD tracker report.

To access and/or sign up for other resources such as Jobs Board, Bookshop or InSight+, please go to www.mja.com.au, or click the relevant menu item and you will be redirected.

All other doctorportal services, such as Find A Doctor, are no longer available.

Faulty syringe markings prompt Panadol safety concerns

- Featured Image

Doctors and parents have been urged to be cautious in using the common painkiller Children’s Panadol Baby Drops after incorrect syringe markings raised fears of a risk of accidental overdose.

Manufacturer GlaxoSmithKline, in conjunction with the Therapeutic Goods Administration, has issued a national recall of Children’s Panadol Baby Drops after it was found that dose markings on some syringes have been placed incorrectly, creating the risk that children may be given an overdose of the medicine.

Doctors, in particular, have been asked, when recommending Children’s Panadol Baby Drops, to make parents and carers aware of the issue and to examine the accompanying syringe carefully.

Dose markings should begin from the bottom of the syringe, but in some cases they have been found to begin further up the syringe barrel (see accompanying illustration).

The TGA said Panadol was a proven safe and effective treatment medicine when used as directed, and the issue did not affect the quality of the medicine.

But it advised parents to check any Children’s Panadol Baby Drops syringes they had, and to ignore the dosing indicator if the scale did not begin at the base of the syringe.

“Paracetomol is safe and effective when taken as directed on the label,” the TGA said. “However, if taken either in overdose or in amounts that exceeded the recommended dose for more than a few days, the unwanted effects can be severe.”

The medicines watchdog warned that initially there may be no apparent harmful effects from an overdose, but after a day children could become “very sick”.

“Immediate medical management is required in the event of overdose, even if symptoms of overdose are not present,” the TGA said. “If you think you have given too much Paracetamol, contact the Poisons Information Centre (telephone 131 126) or call your doctor, or go to the nearest hospital emergency department. Do this even if your child does not seem sick.”

But the regulator said the risk of liver damage was limited if the medicine had been taken in accordance with instructions, even using faulty syringe markings.

“Overall, if the product is used as directed for less than 48 hours, the likelihood of infants developing hepatoxicity is low, but not negligible,” the TGA said.

For more information, go to: http://www.tga.gov.au/safety/alert-medicines-childrens-panadol-baby-drops-syringe-131126.htm#.UpWLw8QW2kU

Adrian Rollins

email